Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

May 24, 2021Roosevelt County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 24, 2021, 6:49 PM MDT for Roosevelt County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 6:49 PM MDT (00:49 UTC)
Expired
May 24, 2021, 7:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 69 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS85 KABQ 250049
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Mon May 24 2021
 
NMZ235-236-250115-
Roosevelt County-Curry County-
649 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 
outflow near Arch, or 13 miles southeast of Portales, moving north 
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clovis, Portales, Texico, Dora, Floyd, Ranchvale, Arch, Oasis State
Park, Cannon Air Force Base and Pep.

This includes Highway 60 between Mile Markers 374 and 397.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3372 10341 3425 10370 3467 10305 3398 10304
TIME...MOT...LOC 0048Z 162DEG 18KT 3404 10317 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 24, 5:21 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 24, 5:21 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Mon May 24 2021

.AVIATION...
00Z TAF CYCLE
Isolated thunderstorms will remain possible through this evening
primarily across the southeast corner of the area. However, with dry
air across much of the area and storms struggling to develop this
afternoon, confidence is decreasing in the amount of storm coverage
through this evening. Storms seem unlikely to reach as far north as
I-40, thus, removed the mention of VCTS as KTCC. Southeasterly flow
across the east will allow for low clouds to return to southeast NM
tonight, potentially as far west as KROW. Westerly winds will become
breezy across most TAF sites Tuesday afternoon with VFR conditions
prevailing.

15

&&

.PREV DISCUSSION...250 PM MDT Mon May 24 2021...
.SYNOPSIS...
Increasingly warm and very dry conditions will overtake the state,
with patchy smoke from area wildfires and thunderstorm activity
across the eastern plains remaining close to the Texas and Oklahoma
borders through Thursday. A backdoor front introduce moisture to
eastern New Mexico either Friday over Saturday, which will act as
fuel for thunderstorms going through the weekend and into Monday. A
Pacific low will approach Sunday into Monday and interact with
moisture from the backdoor front to produce increasing chances for
thunderstorms. Windy conditions are forecast across western New
Mexico on Sunday ahead of the approaching Pacific low.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Scattered to isolated showers and thunderstorms will commence
anytime now, then march northeastward across the southeast and east
central plains. A few cells may develop north of I-40, but most of
them should remain to the south. The dryline is forecast to slosh
eastward back into the southeast plains tonight with areas of low
clouds late tonight into Tuesday morning along and south of the
Caprock, and potentially as far west as Roswell.  The moisture will
be very shallow though, and models show it scouring out quickly as
southwest flow develops on Tuesday with dry weather through the
afternoon. High temperatures should vary from near normal to as much
as 7 degrees above normal across southeast areas Tuesday afternoon.
The dryline may back into the forecast area again Tuesday night,
when a moist backdoor front is forecast by some models to sag into
the northeast plains. These two features may return another round of
low clouds to the far eastern plains by sunrise Wednesday.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Warming will continue Wednesday into Thursday as an extremely dry
airmass remains across most of the area. Breezy to locally windy
conditions are forecast Wednesday afternoon given increasing
southwest flow aloft at the base of an upper level low/trough
progressing east from the Great Basin and into the central Rockies.
Southwest flow on Wednesday may pull smoke from area wildfires into
central and northern NM, which would be noted at the surface going
into Thursday morning. Any storms that develop Wed/Thu will be near
the TX/OK borders and may become severe, although that is more likely
to happen over the TX/OK panhandles.

Warming continues further across western NM Fri/Sat, with the
Albuquerque Sunport forecast to hit 90 degrees for the first time
this season on Saturday. The average 1st 90 degree day in
Albuquerque falls on May 27th, so we'll be very close to that.
Thunderstorms may develop across eastern NM on Friday, but will be
dependent on moisture introduced by a backdoor front. There are some
differences in the modeling of that feature that are leading to lower
forecast confidence for Fri/Sat, but sufficient moisture will
definitely be in place by Sunday as a Pacific low approaches from the
northwest for a round of potentially severe storms across eastern
NM. The Pacific low will slowly approach the Four Corners by Monday,
which will keep chances for storms going and may pull moisture
further west into the RGV.

44/11

&&

.FIRE WEATHER...
High temperatures will rise above normal during the first half of
the work week.  After weaker winds Tuesday, southwest winds will
strengthen again Wednesday central and east as a storm system
crosses the northern Rockies. There could be some gusty dryline
thunderstorms in eastern Curry and Roosevelt Counties late
Wednesday, but elsewhere it will be very dry with the potential for
critical fire weather conditions west of the dryline through the
central mountain chain. Winds will weaken while remaining seasonably
gusty during the latter half of the work week. There will be a
chance of dryline thunderstorms on portions of the eastern plains
nearly every afternoon and evening. A somewhat moist backdoor cold
front Thursday night should set the stage for mainly isolated
showers and thunderstorms with small wetting footprints across the
eastern plains and potentially as far west as the Sangre de Cristo
Mountains on Friday, as a weak upper level trough crosses from the
west. Thunderstorm chances look to linger along and east of the
central mountain chain Saturday and especially Sunday as an upper
level low pressure system slowly develops over the Great Basin and
draws low level moisture into the east.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 24, 3:06 AM MDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Mon May 24 2021

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Mon May 24 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across portions of east
central and southeast New Mexico this afternoon and evening. Large
hail, heavy rain and damaging wind gusts are the main concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, May 24, 1:35 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
135 PM MDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      1 ESE PORTALES          34.17N 103.33W
05/15/2021                   ROOSEVELT          NM   EMERGENCY MNGR

            AN ADULT AND 2 CHILDREN IN AN SUV WERE SWEPT
            UP BY FLOOD WATERS ON 18TH ST AND THEN
            PUSHED INTO A CULVERT HEADED SOUTH ALONG S
            GLOBE ST WHERE THEY EVENTUALLY CAME TO A
            STOP AGAINST A PIPE ACROSS THE CULVERT.
            PORTALES FD MADE SWIFT WATER RESCUE SAVING
            THE FAMILY ABOUT 45 MINUTES AFTER THE FIRST
            REPORT AROUND 630PM MDT.

&&

SO
Special weather statement, May 24, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Mon May 24 2021

NMZ235-236-250115-
Roosevelt County-Curry County-
649 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow near Arch, or 13 miles southeast of Portales, moving north
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clovis, Portales, Texico, Dora, Floyd, Ranchvale, Arch, Oasis State
Park, Cannon Air Force Base and Pep.

This includes Highway 60 between Mile Markers 374 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3372 10341 3425 10370 3467 10305 3398 10304
TIME...MOT...LOC 0048Z 162DEG 18KT 3404 10317

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:16 PM MDTSpecial Weather StatementABQRoosevelt29 min
May 24, 7:45 PM MDTSpecial Weather StatementABQCurry30 min
May 25, 12:17 AM MDTSpecial Weather StatementABQCurry28 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.